Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 45, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 13, 1996, 2:58 PM EDT for Martin County, Florida. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 13, 1996, 2:58 PM EDT (18:58 UTC)
- Expired
- May 13, 1996, 4:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Martin County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 3:30 PM EDT | Hail 1.75 | Stuart, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 7.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 887 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 131901 SVRMLB FLC085-132000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 258 PM EDT MON MAY 13 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 400 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST FLORIDA ...MARTIN COUNTY AT 255 PM...DOPPLER RADAR IN MELBOURNE INDICATED A SEVERE THUNDERSTORM ABOUT 5 MILES WEST OF HOBE SOUND. THE STORM WAS MOVING EAST AT 10 MPH AND WILL REACH THE COAST BETWEEN JENSEN BEACH AND HOBE SOUND BY 330 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR@ YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. GLITTO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:26 PM EDT, 32 minutes earlier.
Area forecast discussion, May 13, 2:26 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 225 PM EDT MON MAY 13 1996 FEW RW/TRW DEVELOPING OVER SRN COASTAL COUNTIES ALONG SEABREEZE BOUNDARY CURRENTLY AND SHOULD INCREASE IN COVERAGE THROUGH LATE AFTERNOON...LASTING INTO EVE HOURS. NOT ABLE TO GET ANY 12Z GRIDDS HERE YET BUT FROM LOOKING AT AFOS SHOULD BE A TRANSITION IN WX PATTERN NEXT COUPLE OF DAYS AS UPPER LEVEL RIDGE BUILDS EWD ACROSS SERN STATES. OLD FRONTAL BOUNDARY DIMINISHES INTO TUES AND ELY LOW LEVEL FLOW WILL DEEPEN ACROSS AREA THRU WED AS SFC HIGH MOVES E OFF MID ATLANTIC COAST. WX SHOULD BE FAIRLY QUIET NEXT COUPLE OF DAYS BUT STILL HAVE SUFFICIENT LOW LEVEL MOISTURE AND INSTABILITY TO SUPPORT ISOLD/WIDELvY SCT RW/TRW MAINLY DURING LATE NITE/MORN HOURS NEAR E COAST AND DURING AFTERNOON INLAND SECTIONS. PREFER FWC VALUES WHERE GUIDANCE DIFFERS. GLITTO
In the hours before
Special weather statement, May 13, 11:00 AM EDT, 3 hours 58 minutes before
FLZ041-044>047-053-054-058-059-064-501-131630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1058 AM EDT MON MAY 13 1996 ...CHANCE FOR AFTERNOON THUNDERSTORMS...MAINLY SOUTHERN SECTIONS... A MOIST AND UNSTABLE ATMOSPHERE EXTENDS OVER SOUTH FLORIDA THIS MORNING...WHILE DRIER AND MORE STABLE AIR IS OVER NORTHERN PARTS OF THE STATE. A WEAK LOW LEVEL BOUNDARY EXTENDS ACROSS SOUTH CENTRAL FLORIDA AND WILL PROVIDE FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING HOURS. THE GREATEST CHANCES FOR STORMS WILL BE FROM VERO BEACH AND FT DRUM SOUTH...WITH CHANCES GRADUALLY DECREASING AS YOU GO NORTH. STORMS WILL BEGIN TO FORM DURING THE EARLY AFTERNOON AND INCREASE IN COVERAGE THROUGH THE LATE AFTERNOON AND EARLY EVENING. STORMS THAT DEVELOP SHOULD DRIFT SOUTH AND PRODUCE PERIODS OF HEAVY RAINFALL ALONG WITH DEADLY LIGHTNING AND GUSTY WINDS. SOME FLOODING OF LOW LYING AREAS COULD OCCUR...ESPECIALLY WHERE RAIN FALLS OVER SATURATED GROUND LEFT BY THE STORMS SUNDAY NIGHT. MARINE OUTLOOK...A FEW STORMS ARE EXPECTED TO FORM OVER THE COASTAL WATERS SOUTH OF CAPE CANAVERAL. GLITTO
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 10:19 PM EDT | Tornado Warning | MLB | Okeechobee | 26 min |
| May 12, 10:52 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 53 min |
| May 13, 4:44 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 61 min |
| May 13, 4:55 PM EDT | Tornado Warning | MLB | Okeechobee | 35 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.